Dad Claims 6-Year-Old Nearly Jumped Out of a Window While Hallucinating on Tamiflu


PA Images/Getty

Flu season has hit the US with force, and most parents would do just about anything to keep their kids from getting sick. But for kids who do get the flu, it seems even the meds that are supposed to help you feel better could pose a serious risk. A dad is speaking out to warn other parents after his 6-year-old daughter reportedly suffered hallucinations and even attempted to harm herself while on the anti-flu medication Tamiflu.

Advertisement

The Texas dad, who wants to remain anonymous, told CBS 11 that his 6-year-old was given the antiviral medication Tamiflu after being diagnosed with the flu. According to the Food & Drug Administration, the drug is supposed to attack the flu virus and keep it from multiplying in your body, which can actually reduce symptoms of the illness. But the dad claims that instead of helping the little girl get better, the medication made his daughter hallucinate, run away from her school, and possibly attempt to jump out of a second-story window.

More from CafeMom: 20 Kids Have Died From the Flu This Year -- Here's What You Need to Know

"The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her," the father told CBS 11.

It seems unbelievable that a medication approved for use in kids as young as 2 years old could pose such serious risks, but board certified pediatrician Dr. Jarret Patton, MD, FAAP, tells CafeMom it is possible. "The most common side effects of treatment with Tamiflu are a slight upset stomach or slight diarrhea," he says. "However, bizarre behavior changes have been known to happen to children under this treatment."

Dr. Patton notes that psychological side effects from Tamiflu are "highly unusual and rare." In fact, Dr. Glenn Hardesty of Texas Health Prosper, who spoke with CBS 11, said he's never seen a case like this in 20 years as a physician. Still, the anonymous dad whose daughter suffered hallucinations says he wouldn't have given Tamiflu to his daughter if he'd known what could happen. "I don't think the 16 hours of symptom relief from the flu is worth the possible side effects that we went through," he told CBS 11. "Do your homework before taking [Tamiflu]. Know that side effects are there for a reason. They're written down for a reason. I guess they can happen, and we got the short end of the stick."

More from CafeMom: Toddler's Tragic Flu Death Sparks Urgent Warnings to Get Kids Vaccinated

In spite of the known side effects, Dr. Patton says he still believes taking Tamiflu is worth the risk. "Treatment still outweighs the risk of side effects, as severe complications or death from the flu are possible," he tells CafeMom. "This year over 30 children have died in the US with this particular strain of influenza."

For parents who want to avoid the debate entirely, Dr. Patton also notes that "prevention is the best treatment" for the flu. "Even though the influenza vaccine is only 33 percent effective this year, it still helps to prevent against severe disease," he says.

Read More >